Montana, 2004

Hail in Montana, March 26, 2004

March 26, 2004 · NWS BYZ · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 26, 4:53 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 26, 4:53 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT...UPDATED TO REMOVE HEADLINE
453 PM MST FRI MAR 26 2004

.SHORT TERM...VALID FOR SAT AND SUN...
UPPER TROUGH HAS NOT PRODUCED MUCH PRECIPITATION OVER THE WESTERN
ZONES TODAY.  SUBSIDENCE FROM MOUNTAIN WAVES APPEARS TO HAVE KEPT
CONDITIONS DRY. CONVECTIVE TEMPERATURE APPEARS TO BE GET REACHED
OVER PARTS OF THE SOUTHERN ZONES AS CU FIELD IS DEVELOPING.  A TIGHT
PRESSURE GRADIENT IS KEEPING SOUTHEAST FLOW STRONG...AND IT APPEARS
THE WINDS SHOULD STAY JUST BELOW HIGH WIND NEAR BAKER THIS EVE.
DEWPOINTS TO THE SOUTHEAST OF THE AREA ARE IN THE UPPER 40S...WHICH
SHOULD CONTINUE TO INCREASE MOISTURE ACROSS THE AREA.  THE 18Z IS
PROGGING CAPE VALUES AROUND 1000 J/KG OVER THE FAR SOUTHEAST. UPPER
LEVEL FORCING SHOULD BE STRONG ENOUGH TO GET CONVECTION GOING.  ITS
JUST A MATTER OF THEM BEING SURFACE BASED OR ELEVATED IN NATURE.
AFTER COORDINATING WITH SPC AND UNR WILL HAVE A SEVERE THUNDERSTORM
WATCH FOR CARTER COUNTY UNTIL 8PM.

THE MAIN PIECE OF ENERGY ASSOCIATED WITH THE TROUGH WILL MOVE THROUGH
THE REGION TODAY...BUT ANOTHER RIPPLE WILL HEAD THROUGH THE WESTERN
ZONES TOMORROW. HAVE MENTION OF PRECIPITATION FOR THAT.  THEN
CONDITIONS SHOULD DRY OUT FOR SUNDAY AS RIDGING MOVES IN.  MOORE

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

EXTENDED MODELS CONTINUE TO SHOW SIMILAR SOLUTIONS BETWEEN THEM WITH
THE RIDGE HOLDING FAST AND 500MB HEIGHTS RANGING FROM 570-576DM FROM
12Z MON THRU ABOUT 12Z WED. MODELS CONTINUE THEIR SIMILARITIES 12Z WED
WITH A DEEP TROUGH BEGINNING TO MOVE INLAND AND 500MB HEIGHTS DROPPING
THROUGH THE DAY. TUE AND WED WILL REMAIN TO THE 2 WARMEST DAYS OF THE
EXTENDED PRIOR TO THE NEXT SYSTEM WHICH BEGINS TO MOVE INTO THE REGION
ON THU...AND THIS IS WHERE THE MODELS BEGIN TO DIFFER. UKMET DEVELOPS A
CUT OFF LOW OFF THE CA COAST BUT KEEPS THE AREA OF HIGH PRESSURE THE
STRONGEST OVER THE CENTRAL PLAINS STATES...RESULTING IN WARMER TEMPS IN
THE FCST FOR A FEW DAYS MORE. ECMWF AND GFS COME MORE IN LINE WITH THE
UKMET SOLUTION BY 12Z THU BUT VARY ON THE PLACEMENT OF THE CUT OFF LOW
RESULTING IN A SPLIT FLOW OVER MT AND 500MB HEIGHTS OF 564DM...THUS
COOLING TOWARD THE END OF THE WEEK. NW FLOW THEN RETURNS TO THE REGION
BY 12Z FRI AS CUT OFF LOW REMAINS IN PLACE OVER THE SOUTHERN CA. WARMING
FROM 850MB TEMPS RESULTS IN TEMPS IN THE 70S FOR TUE/WED FOR A POSSIBLE
RECORD HIGH TEMP COUPLE OF DAYS. SPRINGER

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 036/055 031/060 036/072 040/075 042/068 038/059 036/057
    32/W    00/U    00/U    00/U    02/W    21/B    00/U
LVM 032/052 028/060 033/068 038/073 040/064 035/059 034/057
    32/W    00/U    00/U    00/U    22/W    21/B    00/U
HDN 037/056 030/060 034/074 038/077 039/070 036/059 034/057
    32/W    00/U    00/U    00/U    00/B    21/B    00/U
MLS 037/055 030/060 035/071 039/077 040/068 035/059 035/057
    32/W    00/B    00/U    00/U    00/B    22/W    00/B
4BQ 038/055 030/059 034/071 038/075 040/070 035/061 034/058
    42/W    00/B    00/U    00/U    00/B    20/B    00/B
BHK 038/052 029/055 033/068 037/074 037/066 035/057 033/055
    72/W    00/B    00/U    00/U    00/B    22/W    00/B
SHR 037/053 028/061 033/068 037/075 036/068 031/061 033/058
    32/W    00/U    00/U    00/U    00/B    20/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH FOR ZONE 037 UNTIL 8PM MST TONIGHT.
WY...NONE.

&&
Hazardous weather outlook, Mar 26, 2:40 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
240 PM MST FRI MAR 26 2004

MTZ032-036-271200-
CUSTER-POWDER RIVER-
INCLUDING THE CITIES OF...BROADUS AND MILES CITY
240 PM MST FRI MAR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING. SOME THUNDERSTORMS MAY CONTAIN SMALL
HAIL AND PRODUCE WIND GUSTS TO 50 MPH.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ033-271200-
FALLON-
INCLUDING THE CITIES OF...BAKER
240 PM MST FRI MAR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY

STRONG SOUTHEAST WINDS OF 35 TO 45 MPH WILL CONTINUE THROUGH SUNSET
TONIGHT. AS A RESULT A HIGH WIND WARNING REMAINS IN EFFECT. IN
ADDITION...STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH THIS EVENING. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE
POSSIBLE FROM THESE THUNDERSTORMS. PLEASE REFER TO THE LATEST
GTFNPWBYZ FOR THE LATEST ON THE HIGH WIND SITUATION.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ037-271200-
CARTER-
INCLUDING THE CITIES OF...EKALAKA
240 PM MST FRI MAR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING AS A STRONG COLD FRONT MOVES THROUGH THE AREA.
SOME OF THESE THUNDERSTORMS MAY REACH SEVERE LEVELS WITH WIND GUSTS
OVER 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS
DEVELOPING SEVERE WEATHER SITUATION.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fallon

When
March 26, 6:00 PM MST
Where
Fallon County, Plevna
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.417, -104.517

Hail, Carter

When
March 26, 6:30 PM MST
Where
Carter County, Ekalaka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.883, -104.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387225, 5387701.